To the Editor: Leukopenia is a well known adverse effect in epileptic patients treated with carbamazepine, but it has rarely been described with oxcarbazepine, particularly in adults. We describe a patient who developed reversible leukopenia with hyponatremia taking oxcarbazepine at high dosages.
A 38-year-old man with partial epilepsy was admitted to our institute 1 year after starting treatment with oxcarbazepine in adjunctive therapy (previously he only assumed levetiracetam, 3000 mg/day, and clonazepam, 4 mg/day). Up to 1 week before admission, the patient had been taking a stable regimen of oxcarbazepine, 1800 mg/day, levetiracetam, 2000 mg/day, and clonazepam, 4 mg/day. Due to the occurrence of new partial seizures with secondary generalization, oxcarbazepine was quickly increased to 2400 mg/day. Except for epilepsy, the patient’s clinical history and physical examination were normal. At the admission, routine laboratory tests showed no relevant abnormalities except for hyponatremia (125 mmol/liter) and leukopenia (2800/mm3, 50% neutrophils). Laboratory tests for infectious diseases were negative. We proceeded with a scheduled tapering of oxcarbazepine, decreasing the dosage to 1800 mg/day and infusing lorazepam, 8 mg/day. Levetiracetam and clonazepam were continued. WBC count, 48 and 76 hours after reduction of oxcarbazepine, was 3100/mm3 and 3800/mm3, respectively, with a parallel increase of sodium levels (128 and 131.6 mmol/liter). One week later oxcarbazepine dosage was increased again to 2400 mg/day, and after 2 more days both WBC count and sodium values decreased (3200/mm3 and 125 mmol/liter, respectively). We decided to discontinue oxcarbazepine at a faster rate and replace it with topiramate (50 mg/day for 3 days, then slowly increased up to 200 mg b.i.d). Two days later, WBC count was 3800/mm3 and 4 days later WBC count was 4800, with parallel normalization of sodium levels. A blood test performed a week later confirmed the normalization of sodium and WBC levels, and the patient was discharged with satisfactory seizure control.
Oxcarbazepine is generally assumed to be safe with regard to the risk for adverse hematopoietic effects.1 Recently, pancytopenia associated with the introduction of oxcarbazepine was reported in an adult white woman.2 Isolated leukopenia has rarely been reported in children3 and never in adults. In our patient we found a narrow correlation between the drug and leukopenia. During oxcarbazepine treatment at high dosages, the patient presented a significant reduction in WBC count, associated with low sodium level. Even if the patient’s treatment also included levetiracetam and clonazepam, a likely relationship had been postulated between the patient’s leukopenia and the increasing doses of oxcarbazepine, considering its structural analogies with carbamazepine. The complete normalization of WBC count after discontinuation of the drug confirmed our hypothesis. Sodium levels showed the same trend.
Our experience confirms the possible association between oxcarbazepine and the development of blood dyscrasias. Besides pancytopenia and isolated thrombocytopenia,4 oxcarbazepine can also induce isolated leukopenia; this affect appears dosage-related and fully reversible after discontinuation of the drug. Therefore the adverse effects can occur in every moment of treatment and not only at its inception. In order to increase its safety, our study suggests that a careful evaluation of full blood count should be done during treatment with oxcarbazepine.